Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 302, NWS Albuquerque, NM

July 2, 2017Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 2, 2017, 2:05 PM MDT for Lincoln County, New Mexico. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2017, 2:05 PM MDT (20:05 UTC)
Expired
Jul 2, 2017, 2:24 PM MDT
In force
19 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WUUS55 KABQ 022005
SVRABQ
NMC027-022045-
/O.NEW.KABQ.SV.W.0302.170702T2005Z-170702T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
205 PM MDT SUN JUL 2 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lincoln County in central New Mexico...

* Until 245 PM MDT.

* At 205 PM MDT, a severe thunderstorm was located 10 miles south of
  Tinnie, or 30 miles east of Ruidoso, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sunset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3320 10530 3350 10515 3337 10488 3334 10489
      3313 10510 3313 10516
TIME...MOT...LOC 2005Z 210DEG 12KT 3322 10517 

HAIL...1.00IN
WIND...60MPH
 
$$

34
1 follow-up statement
060 
WWUS55 KABQ 022024
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
224 PM MDT SUN JUL 2 2017

NMC027-022034-
/O.CAN.KABQ.SV.W.0302.000000T0000Z-170702T2045Z/
Lincoln-
224 PM MDT SUN JUL 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3320 10530 3350 10515 3337 10488 3334 10489
      3313 10510 3313 10516
TIME...MOT...LOC 2023Z 210DEG 12KT 3327 10514 

$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:00 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 2, 12:00 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1200 PM MDT Sun Jul 2 2017

.AVIATION...
18Z TAF CYCLE

Thunderstorm coverage is expected to be notably less over northern
and central New Mexico today. Storms in the western half of the
state will tend to be drier, producing little actual rainfall but
very gusty downburst winds. Storms along and east of the central
mountain chain will be capable of turning stronger with heavy
downpours, hail, and severe wind gusts. Storms should largely
dissipate into the evening, but a stray cell or two might survive
beyond midnight. Otherwise, VFR conditions will prevail with high
density altitudes posing risks due to the hotter temperatures.

52

&&

.PREV DISCUSSION...315 AM MDT Sun Jul 2 2017...
.SYNOPSIS...
The atmosphere will dry some the next few days. The net effect will
be less thunderstorm coverage as well as smaller footprints of
heavier rain. Temperatures will gradually warm and generally be near
to a few degrees above normal. The atmosphere will undergo a gradual
moistening trend starting midweek and extend through the rest of the
week. Based on the steering flow for the storms eastern areas are
likely to be favored through Tuesday. Western and central areas will
be favored the latter half of next week.

&&

.DISCUSSION...
Not a lot of changes needed to the gridded forecast. Forecast theme
remains the same...gradual downturn in convection and wetting rain
footprints the next few days as drier air entrains over the area from
the Great Basin. Gradual uptick in convection expected by midweek
and last through the rest of the week. Models continue to hint
towards western and central areas being favored and this is largely
due to the steering flow and potential mid level dry intrusion across
the east. Models are pretty similar with their depiction of the
upper air pattern the next several days.

A strong and significant high pressure area aloft will migrate
northward as the week progresses. This will allow an easterly flow to
develop and ultimately moisten the atmosphere, especially western
areas. A capping inversion with a dry intrusion aloft should
develop over the east by late next week thus limiting convection
there.

Decided to add a couple of degrees to the max highs at Farmington and
four corners areas due to the close proximity to the upper high. Main
impact would be Tuesday through Thursday. Otherwise...went with a
blended model approach for temps.

50

&&

.FIRE WEATHER...
Showers and thunderstorms lingering early this morning over portions
of the eastern plains and generally moving to the east and
southeast. Convection anticipated to be most active over the eastern
plains, northeast highlands and southwest mountains later today and
as with the current activity, should continue to move to the east
and southeast. High temperatures will be within a few degrees of
normal and high Haines will be common along with excellent vent
rates.

Drier air noted on satellite imagery to our west, and models
indicate most of the existing deeper moisture over the forecast area
will slowly shift to the east, and to the east of the state by late
Monday, while moisture may increase somewhat over portions of the
southwest mountains. The upper high center near El Paso will migrate
north and westward this week, until it is centered north of the Four
Corners Wednesday through Friday. Early this week, the moisture
slosh across the east and into the RGV will diminish, with a
reduction in convection and wetting rain chances, but with potential
for dry storms west and central. Little change in high temperatures
Monday and Tuesday, as minimum humidities decrease and poor
overnight recoveries return to the west and portions of the RGV.
Vent rates remain mostly excellent Monday but diminish Tuesday. High
Haines will continue to be widespread both days.

As the upper high center settles into it's new home over the Great
Basin/central Rockies mid to late week, the moisture slosh into
eastern and central NM will resume. Cell motion will change, from
northeast or east to southwest and west, as chances for wetting rain
become focused over the central mt chain and over the western
mountains Wednesday through Friday. Mixing heights to decrease
somewhat, as will vent rates, but they remain at least good for the
majority of the forecast area. The higher Haines values will retreat
and be confined to the northwest third to half of the forecast area.
High temperatures will remain a few degrees of normal.

The upper high may linger to our north through mid July, so deep
monsoon moisture looks to be cut off for all except, perhaps
portions of the southwest mountains where the upper circulation
would be more favorable for more plentiful moisture. Eventually,
some of that more plentiful moisture may circulate around the upper
high, depending where the center wobbles.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 2, 4:59 AM MDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
459 AM MDT Sun Jul 2 2017

NMZ501>540-031100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
459 AM MDT Sun Jul 2 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms across the eastern
third this afternoon and evening due to strong microburst winds and
large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Far eastern portions of the plains, near the Texas border could
experience an isolated severe storm on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required between 2 pm to 10 pm MDT due to
isolated severe storms across the eastern third.

50

In the hours before

Local storm report, Jul 2, 12:09 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1209 PM MDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             2 NNW LAS VEGAS         35.62N 105.23W
07/01/2017  E1.00 INCH       SAN MIGUEL         NM   COCORAHS

&&

EVENT NUMBER ABQ1702100

JLP
Local storm report, Jul 2, 12:38 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1238 PM MDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             RUIDOSO                 33.33N 105.68W
07/01/2017  E0.88 INCH       LINCOLN            NM   EMERGENCY MNGR

0310 PM     HAIL             VERMEJO PARK            36.88N 105.00W
07/01/2017  M1.50 INCH       COLFAX             NM   TRAINED SPOTTER

0312 PM     HAIL             2 ESE ALTO              33.39N 105.64W
07/01/2017  M1.00 INCH       LINCOLN            NM   TRAINED SPOTTER

0325 PM     HAIL             3 SSW FORT STANTON      33.46N 105.54W
07/01/2017  E1.00 INCH       LINCOLN            NM   TRAINED SPOTTER

0400 PM     HAIL             SAN IGNACIO             35.77N 105.35W
07/01/2017  E1.50 INCH       SAN MIGUEL         NM   PUBLIC

            HAIL REPORT IN SAN IGNACIO

0400 PM     HAIL             SAN IGNACIO             35.77N 105.35W
07/01/2017  E1.00 INCH       SAN MIGUEL         NM   PUBLIC

            TREE DAMAGE

0440 PM     HAIL             2 N SAN ANTONIO         35.66N 105.24W
07/01/2017  M1.00 INCH       SAN MIGUEL         NM   TRAINED SPOTTER

0510 PM     HAIL             2 NNW LAS VEGAS         35.62N 105.23W
07/01/2017  E1.00 INCH       SAN MIGUEL         NM   COCORAHS

0926 PM     TSTM WND GST     3 NNW TEXICO            34.43N 103.07W
07/01/2017  M64 MPH          CURRY              NM   AWOS

            KCVN AWOS.

0931 PM     TSTM WND GST     1 N CANNON AFB          34.39N 103.31W
07/01/2017  M58 MPH          CURRY              NM   ASOS

            KCVS ASOS.

&&

EVENT NUMBER ABQ1702091 ABQ1702092 ABQ1702095 ABQ1702093 ABQ1702094
ABQ1702097 ABQ1702096 ABQ1702100 ABQ1702098 ABQ1702099

JLP
Special weather statement, Jul 2, 1:59 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
159 PM MDT SUN JUL 2 2017

NMZ539-022030-
Eastern Lincoln County-
159 PM MDT SUN JUL 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
230 PM MDT...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Tinnie, or 31 miles east of Ruidoso, moving northeast
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sunset.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3319 10529 3345 10517 3331 10490 3313 10508
      3313 10517
TIME...MOT...LOC 1959Z 210DEG 12KT 3321 10516

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:03 PM MDTSpecial Weather StatementABQTorrance27 min
Jul 1, 6:05 PM MDTAreal Flood AdvisoryABQMora, San Miguel115 min
Jul 1, 6:05 PM MDTSpecial Weather StatementABQ25 min
Jul 1, 6:11 PM MDTSpecial Weather StatementABQSan Miguel19 min
Jul 1, 6:14 PM MDTSpecial Weather StatementABQSanta Fe16 min
Jul 1, 6:22 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel38 min
Jul 1, 6:39 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel28 min
Jul 1, 6:58 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel47 min
Jul 1, 7:14 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel, Torrance91 min
Jul 1, 7:17 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt43 min
Jul 1, 7:44 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel46 min
Jul 1, 7:46 PM MDTSpecial Weather StatementABQQuay29 min
Jul 1, 7:48 PM MDTSpecial Weather StatementABQDe Baca27 min
Jul 1, 7:57 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt35 min
Jul 1, 8:20 PM MDTSpecial Weather StatementABQQuay25 min
Jul 1, 8:31 PM MDTSpecial Weather StatementABQCurry29 min
Jul 1, 8:37 PM MDTSpecial Weather StatementABQChaves23 min
Jul 1, 8:38 PM MDTSpecial Weather StatementABQRoosevelt37 min
Jul 1, 8:39 PM MDTAreal Flood AdvisoryABQQuay96 min
Jul 1, 9:01 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt31 min
Jul 1, 9:06 PM MDTSpecial Weather StatementABQ39 min
Jul 1, 9:35 PM MDTSevere Thunderstorm WarningABQRoosevelt25 min
Jul 1, 9:46 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt44 min
Jul 1, 10:03 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt42 min
Jul 1, 10:12 PM MDTSevere Thunderstorm WarningABQLincoln18 min
Jul 1, 10:41 PM MDTSpecial Weather StatementABQChaves34 min
Jul 1, 10:58 PM MDTSpecial Weather StatementABQChaves32 min
Jul 2, 1:59 PM MDTSpecial Weather StatementABQ31 min
Jul 2, 2:39 PM MDTSpecial Weather StatementABQUnion36 min
Jul 2, 2:52 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln38 min
Jul 2, 3:13 PM MDTSpecial Weather StatementABQUnion32 min
Jul 2, 3:24 PM MDTSevere Thunderstorm WarningABQUnion29 min
Jul 2, 3:40 PM MDTSpecial Weather StatementABQUnion35 min
Jul 2, 4:06 PM MDTSpecial Weather StatementABQSocorro24 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.